Alert archive / Texas / Special Weather Statements in 2019

Special Weather Statement, NWS Midland/Odessa, TX

June 19, 2019Mitchell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jun 19, 2019, 5:21 PM CDT for Mitchell County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2019, 5:21 PM CDT (22:21 UTC)
Expired
Jun 19, 2019, 6:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 108 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS84 KMAF 192221
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
521 PM CDT Wed Jun 19 2019
 
TXZ053-192300-
Mitchell TX-
521 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL AND EASTERN
HOWARD COUNTIES UNTIL 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Lake Colorado City State Park, or 16 miles
southwest of Colorado City, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Loraine, Lake Colorado City, Champion Creek Reservoir
and Lake Colorado City State Park.

This includes Interstate 20 between mile markers 220 and 228.
 
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3221 10115 3230 10118 3244 10066 3211 10066
TIME...MOT...LOC 2220Z 280DEG 27KT 3226 10109 

$$

49

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:09 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 3:09 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
309 PM CDT Wed Jun 19 2019

.DISCUSSION...

Hot temperatures have returned to the CWA this afternoon under a
thin cirrus canopy. The dryline has pushed east to the far eastern
CWA at press time and should begin to retreat westward in the next
few hours, coupled with pressure falls associated with a weak
short wave trough ejecting over the Panhandle. As the dryline
begins to retreat westward, it's possible that there could be one
or two thunderstorms develop along this feature, especially over
the western Low Rolling Plains and the lower Trans Pecos, where
visible satellite imagery shows some cumuli percolating over
northern Terrell County. While the overall coverage is low (less
than 20%), the conditional threat of severe wind, and to a lesser
extent hail, is somewhat high given an expected "inverted-v" type
sounding and marginal deep layer shear. Therefore we've carried
positive mention of severe thunderstorms over these areas for the
evening hours. If the cap holds on, though, it's also plausible
that nothing will occur.

Short wave ridging will be the rule tomorrow, and with a robust
low-level thermal ridge developing over the CWA, temperatures will
have no problem topping 100 F outside of the mountains, with the
mercury forecast to hit 106 to 110 F along the Rio Grande. We'll
be close to advisory criteria in a couple of spots, but have opted
for now to hold off and let the mid shift decide as more short-
term guidance becomes available. With a stout EML in place, no
precipitation is forecast. Regardless of the magnitude of the
heat, it's very critical to recognize the threats of heat and heat
stress and promote heat safety. It's also imperative for folks to
know to "beat the heat and check the seat" as child-related heat
fatalities are almost always preventable.

As we get into the weekend, an anomalously cool upper low over
the northern Rockies phases with a weakness in the upper flow over
the desert Southwest. This will in turn put us under south-
westerly flow aloft. Lower thicknesses aloft will translate to
slightly cooler (albeit a relative term) highs, while the dryline
will mix to the eastern CWA during the late afternoon hours. This
will also mean that we could see one or three diurnally-driven
thunderstorms along and east of the dryline.

Quasi-zonal flow aloft is forecast early next week before another
anomalously cool upper low reloads over the northern Rockies.
Downstream ridging over the Plains states will strengthen...will
this mean the arrival of the long-awaited Death Ridge? Right now,
we have temperatures around normal for the first half of the work
week. This may need to be adjusted upward should upper heights
build faster than advertised. We also have low-order PoPs in the
extended forecast, more or less aligned with climatology this time
of year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70 104  75 100 /   0   0   0  20
Carlsbad                       67 104  68 101 /   0   0   0  10
Dryden                         73 106  77  99 /  10   0   0  20
Fort Stockton                  71 104  74 101 /   0   0   0  20
Guadalupe Pass                 69  95  68  94 /   0   0   0  10
Hobbs                          65 101  66  98 /   0   0   0  10
Marfa                          58  96  61  95 /   0   0  10  20
Midland Intl Airport           70 104  75 100 /   0   0   0  20
Odessa                         69 104  75 100 /   0   0   0  20
Wink                           66 107  70 102 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.

&&

44/70
Hazardous weather outlook, Jun 19, 1:48 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
148 PM CDT Wed Jun 19 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-201900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
148 PM CDT Wed Jun 19 2019 /1248 PM MDT Wed Jun 19 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible through mid evening. Any storms that
do develop will be accompanied by frequent lightning, small hail,
gusty winds, and brief, heavy rainfall. There is a marginal risk of
severe storms, capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jun 19, 4:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM CDT Wed Jun 19 2019

TXZ047-048-192230-
Scurry TX-Borden TX-
444 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCURRY AND NORTHEASTERN
BORDEN COUNTIES UNTIL 530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fluvanna, or 11 miles southwest of Lake Alan Henry, moving southeast
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Fluvanna, Winston Field and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3265 10094 3296 10136 3296 10135 3297 10100
      3285 10066 3282 10066
TIME...MOT...LOC 2144Z 298DEG 25KT 3292 10116

24
Special weather statement, Jun 19, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
521 PM CDT Wed Jun 19 2019

TXZ053-192300-
Mitchell TX-
521 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL AND EASTERN
HOWARD COUNTIES UNTIL 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Lake Colorado City State Park, or 16 miles
southwest of Colorado City, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Loraine, Lake Colorado City, Champion Creek Reservoir
and Lake Colorado City State Park.

This includes Interstate 20 between mile markers 220 and 228.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3221 10115 3230 10118 3244 10066 3211 10066
TIME...MOT...LOC 2220Z 280DEG 27KT 3226 10109

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:08 PM CDTSpecial Weather StatementMAFPresidio22 min
Jun 18, 7:20 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson55 min
Jun 18, 7:23 PM CDTAreal Flood AdvisoryMAFBorden, Mitchell, Scurry3 hr
Jun 18, 7:35 PM CDTSpecial Weather StatementMAF40 min
Jun 18, 7:40 PM CDTSpecial Weather StatementMAFDawson50 min
Jun 18, 8:08 PM CDTSpecial Weather StatementMAFScurry52 min
Jun 18, 8:15 PM CDTSevere Thunderstorm WarningMAFScurry26 min
Jun 18, 8:37 PM CDTSpecial Weather StatementMAFYoakum38 min
Jun 18, 11:44 PM CDTSpecial Weather StatementMAFScurry31 min
Jun 19, 4:44 PM CDTSpecial Weather StatementMAFScurry46 min
Jun 19, 5:53 PM CDTSpecial Weather StatementMAFScurry52 min
Jun 19, 6:12 PM CDTSevere Thunderstorm WarningMAFScurry20 min

Nearby

Special Weather Statements in Texas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.